Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

July 27, 2021Greene County, Tennessee

NWS Morristown, TN issued this special weather statement at Jul 27, 2021, 6:55 PM EDT for Greene County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 6:55 PM EDT (22:55 UTC)
Expired
Jul 27, 2021, 7:45 PM EDT
In force
50 min
Issued by
NWS Morristown, TN

County Greene County, TN

The radar

The Knoxville radar (KMRX), 47 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
480 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

631 
WWUS84 KMRX 272255
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
655 PM EDT Tue Jul 27 2021
 
TNZ042-272345-
Northwest Greene TN-
655 PM EDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENE COUNTY UNTIL 745
PM EDT...

At 654 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Greeneville, moving south at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Greeneville, Mosheim, Baileyton, Romeo and Jearoldstown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3613 8277 3612 8302 3627 8302 3633 8294
      3633 8291 3635 8289 3636 8287 3636 8280
TIME...MOT...LOC 2254Z 357DEG 11KT 3628 8291 

$$

TD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jul 27, 2:53 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 27, 2:53 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
253 PM EDT Tue Jul 27 2021

.SHORT TERM...(Tonight and Wednesday)...

Key Messages:

1) Hot and dry on Wednesday with heat indices near 100 to 105
across the southern valley.

Discussion:

With less rain coverage this evening and drier air filtering into
the forecast area, fog coverage should be more limited tonight.
Expect patchy fog near river valleys and areas that have received
accumulating rain this afternoon and evening.

Northerly flow and subsidence along the eastern periphery of a
longwave ridge pattern across the Central CONUS will result in dry
weather and slightly drier air across the forecast area on
Wednesday. As the ridge builds eastward with increasing heights,
temperatures will rise with max temperatures in the mid 90s for
much of the central and southern valley zones. The slightly drier
air and lower dewpoints is important since this will mitigate max
heat index values. However, it's important to remember that
there's nothing cool about temperatures in the mid 90s and dew
points in the upper 60s to near 70F. Impacts will be similar with
max indices just below heat advisory criteria on Wednesday between
100 and 105F across the southern valley near Chattanooga and
Cleveland as well as the Sequatchie Valley. It's important to
practice heat safety; heat deaths are preventable.

While it will be hot on Wednesday, we will be below record max
temperatures across the forecast area which were set in 1952.

Daily Record High Maximum Temperatures

Date    Chattanooga    Knoxville      Tri-Cities     Oak Ridge
07-28   106(1952)      103(1952)      102(1952)      105(1952)

JB

.LONG TERM...(Wednesday night through Tuesday)...

Key Messages:

1. Hot and dry Thursday and much of Friday with heat indices
exceeding the century mark both days across the southern valley.

2. Heat relief this weekend with increased chances for sct showers
and thunderstorms.

3. Slightly below normal temperatures to start the new work week
with rain chances remaining elevated.

Discussion:

The long term fcst period kicks off on Wednesday night amidst an
increasingly hot/dry pattern with a broad H5 anticyclone centered
over the Central Plains extending well eastward across the Midsouth
into the OH/TN Valley regions, while longwave troughing prevails
over the northeast CONUS, both prompting deeper nwly flow across
East TN and southwest VA/NC.  At the surface, subsidence ridging
will dominate beneath the upper height rises, which should work to
suppress convection through Thursday and much of Friday.  As for the
heat, weak nwly flow on Thursday will work to keep dewpoints a few
degrees cooler than that of Friday when flow veers back sly ahead of
an approaching cold front from the north, however max temps look to
peak on Thursday.  Thus, expecting heat indices to exceed the
century mark in the southern/central valley on Thursday, perhaps
again on Friday.  As noted above, there will be a weak frontal
boundary shifting south beneath an approaching region of H3 jet
amplification and thus H5 shortwave development.  This boundary
looks to slow/stall across portions of northeast TN and southwest VA
on Friday with CI chances improved near the convergent axis of the
boundary, especially with ample differential heating that afternoon.
Therefore did include chance pops north of I40 on Friday, slight
chances southward.

Moving into the weekend and next week, the overall pattern favors
relief from the heat as guidance suggests the cold front pushing
further south overnight into Saturday as the upper longwave trough
deepens and forces the dominant upper ridge to shift westward.  This
will favor slightly cooler temperatures for Saturday and Sunday,
especially with improved moisture and height falls to prompt more
coverage of convection both days.  Highs on Saturday will be
slightly warmer than Sunday, generally in the upr 80s to low 90s,
low 80s to mid/upr 80s for Sunday, with chance pops mentioned each
afternoon.  Meanwhile a more potent H5 wave/low will dive across
western Ontario into the Great Lakes region effectively pushing a
substantially cooler/drier reinforcing cold front across the Midwest
into the OH Valley by Sunday afternoon, through the TN Valley
overnight into Monday.  Surprisingly at this range, longer range
guidance suggests the front should clear the area southward, while
also favoring a persistent trough axis over the eastern CONUS
through periods end on Tuesday.  With that, expecting temperatures
to remain slightly cooler (just below normal) as suppressed H5
heights and multiple wave passages around the base of the trough
suggest the need for at least chance pops.

CDG

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions expected to prevail this afternoon. Low chance of
vcts near CHA with drier conditions further north at TYS and TRI.
Convection decreases after sunset with the potential for localized
fog late tonight, mainly near river valleys. With less rainfall
coverage this afternoon, do not expect as widespread of dense fog
late in the period, but guidance is showing the potential for
MVFR/IFR fog near the TRI terminal. At this time, will include
MVFR vis between 11z and 13z for fog at TRI, but confidence is
still low with regard to potential impacts.

JB

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  95  72  97  74 /  10   0   0   0   0
Knoxville McGhee Tyson Airport, TN  71  96  71  97  74 /  10   0   0   0  10
Oak Ridge, TN                       69  95  70  96  72 /  10   0   0   0  10
Tri Cities Airport, TN              66  93  67  94  70 /  10   0   0   0  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 27, 2:56 PM EDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
256 PM EDT Tue Jul 27 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
256 PM EDT Tue Jul 27 2021 /156 PM CDT Tue Jul 27 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot temperatures in the mid to upper 90s Wednesday and Thursday
combined with high humidity will lead to heat index values between
100 and 105. The highest heat indices will be in the southern
Plateau and central and southern Valley. Heat deaths are preventable.
Those outdoors should take frequent breaks in air conditioning
and drink plenty of water to remain hydrated. Never leave people
or pets unattended in vehicles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 27, 4:30 PM EDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
430 PM EDT Tue Jul 27 2021

NCZ060-061-272115-
Clay NC-Cherokee NC-
430 PM EDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEROKEE AND WESTERN CLAY
COUNTIES UNTIL 515 PM EDT...

At 428 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hayesville. This storm was nearly stationary.

Pea size hail and winds up to about 40 mph will be possible with
this storm.

Locations impacted include...
Andrews, Murphy, Hayesville, Tusquitee and Brasstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 3509 8405 3525 8379 3525 8377 3516 8373
      3516 8374 3514 8373 3507 8369 3499 8382
      3499 8390
TIME...MOT...LOC 2028Z 143DEG 2KT 3508 8383

TD
Special weather statement, Jul 27, 6:10 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Morristown TN
510 PM CDT Tue Jul 27 2021

TNZ081-098-272300-
Sequatchie TN-Marion TN-
510 PM CDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEQUATCHIE AND
NORTHEASTERN MARION COUNTIES UNTIL 600 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairmount, or 7 miles south of Dunlap. This storm was nearly
stationary.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dunlap, Whitwell, Powells Crossroads, Cartwright, Lone Oak, Chimneys
State Park and North Chickamauga Creek Gorge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 3525 8559 3544 8535 3533 8524 3518 8536
      3515 8539
TIME...MOT...LOC 2209Z 135DEG 1KT 3527 8538

TD
Special weather statement, Jul 27, 6:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
655 PM EDT Tue Jul 27 2021

TNZ042-272345-
Northwest Greene TN-
655 PM EDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENE COUNTY UNTIL 745
PM EDT...

At 654 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Greeneville, moving south at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Greeneville, Mosheim, Baileyton, Romeo and Jearoldstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3613 8277 3612 8302 3627 8302 3633 8294
      3633 8291 3635 8289 3636 8287 3636 8280
TIME...MOT...LOC 2254Z 357DEG 11KT 3628 8291

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:10 PM EDTSpecial Weather StatementMRXSequatchie50 min
Jul 27, 4:30 PM EDTSpecial Weather StatementMRXClay45 min
Jul 27, 7:09 PM EDTSpecial Weather StatementMRXCherokee36 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.